Wyoming, 2016

High Wind in Wyoming, November 24, 2016

November 24, 2016 · NWS CYS · 4 events in 2 counties and zones

A period of high winds developed for the Interstate 80 wind corridors between Laramie and Rawlins, as well as the south Laramie Range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high winds developed for the Interstate 80 wind corridors between Laramie and Rawlins, as well as the south Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 11:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 23, 11:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1101 PM MST Wed Nov 23 2016

.SHORT TERM...(This evening through Friday night)
Issued at 153 PM MST Wed Nov 23 2016

Winds are the primary forecast concern in the short term.

Currently...Low pressure being analyzed on surface analysis over
central Idaho with a trailing cold front into northwest Utah and
northeastern Nevada. Radar is pretty much PPINE across southeast
Wyoming and Nebraska Panhandle.

Expecting showers to eventually begin increasing across southwest
Carbon County later this afternoon. Can see on latest IR imagery
some cooling cloud tops just west of that area, spreading
eastward, so do believe this forecast is still on track. 700mb
winds really begin ramping up towards 00Z today, up to 40kts as
the low approaches. By 06Z, 700mb winds up to 45kts out that way
as the upper vort center moves into northwestern Carbon County.
Latest WRKHGT forecast product showing the Craig to Casper
850/700mb height gradients increasing to 60/48mtrs by 09Z. Do
believe this will be the timeframe for strongest winds.

Latest GFS soundings showing winds just off the surface increasing
over the I-80 Summit after 09Z tonight with 50-55kts between 09
and 12Z. Went ahead with a high wind warning for the Summit as
well as the Arlington warning that was already in effect. Lower
area may not see the stronger winds as we do have an area of UVV
moving over the area. Evening/Mid shifts though will need to
monitor winds though to possibly expand the warnings east of the
Laramie Range.

Going to be a cold and blustery day for Thanksgiving across the
area. 850/700mb winds across southeast Wyoming are 35/45kts
respectively...so Cheyenne will easily be gusting to 40-45MPH.
Still a little too early for wind advisories in the Panhandle, but
it looks like a good shot as forecast 850mb winds are 35-40kts out
there from 15-21Z.

Clearing skies Thursday night into Friday will make for some
pretty cold overnight temperatures. Teens should be pretty common,
especially out west. Warmer temperatures for Friday as 700mb
temperatures climb back above freezing.

.LONG TERM...(Saturday through Wednesday)
Issued at 153 PM MST Wed Nov 23 2016

Mildest day of the period will be on Saturday as the CWA resides
on the back side of a departing upper ridge. max temps over the
plains should reach well into the 50s with even a few lower 60s
possible over the Panhandle. Trend back to colder and unsettled
weather ensues on Sunday as a large upper trough moves ovr much
of the western CONUS and next cold front sweeps across the CWA.
This will bring some snow showers to mainly western parts of the
CWA through Sunday night, especially the higher mtns. Rather cold
temperatures will hold through Tuesday as additional shortwave
energy dives southeast across the Rockys and amplifies the upper
trough over the center of the nation. This will keep snow shower
going at times over the mtns through Tuesday while more isolated
activity occurs over the surrounding lower elevations. Dry and a
little warmer Weds as a short upper ridge moves across ahead of
the next upper trough that will move into the Pacific NW.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1057 PM MST Wed Nov 23 2016

A frontal passage will occur through mid morning Thursday with
west to northwest winds increasing over the sites. The strongest
winds will stretch from RWL to SNY where gusts to 30-40 kts will
be common. Brief IFR vis in light snow will be possible at RWL
over the next few hours, otherwise isolated showers with mainly VFR
conditions will prevail behind the front. Expect winds to decrease
by late afternoon into the evening.

&&

.FIRE WEATHER...
Issued at 153 PM MST Wed Nov 23 2016

Windy conditions expected this evening through Thursday as a low
pressure system moves through the area. Wind prone areas could see
wind gusts in excess of 60MPH along the I-80 corridor with gusts
in excess of 40-45 MPH elsewhere. Fortunately...afternoon
humidities will be well above critical levels and we do have some
areas with a snow pack...so fire concerns should be pretty
minimal. Cold temperatures to stay with us through the next week
that will keep humidities in check. No fire weather concerns
expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Thursday for WYZ110-116.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 23, 7:55 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
755 PM MST WED NOV 23 2016

WYZ101>119-250300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
755 PM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ARLINGTON AREA AND
SOUTHERN LARAMIE RANGE INCLUDING THE I-80 SUMMIT LATE TONIGHT.
SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS.

MORE SNOW IS EXPECTED ACROSS SOUTHEAST WYOMING TONIGHT THROUGH
THURSDAY MORNING WITH SNOW AMOUNTS GENERALLY AN INCH OR
LESS ACROSS THE PLAINS AND HIGH VALLEYS...AND 2 TO 4 INCH AMOUNTS
POSSIBLE IN THE MOUNTAINS. REDUCED VISIBILITY AND SLICK CONDITIONS
DUE TO BLOWING SNOW IN AND NEAR THE MOUNTAINS IS POSSIBLE
INCLUDING THE INTERSTATE 80 CORRIDOR FROM RAWLINS TO CHEYENNE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-250300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
755 PM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL BE POSSIBLE THURSDAY MORNING MAINLY IN
THE NORTHERN NEBRASKA PANHANDLE. LITTLE OR NO TRAVEL IMPACTS ARE
ANTICIPATED WITH THIS SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 24, 3:00 AM MST to 4:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 24, 5:00 AM MST to 7:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 24, 6:15 AM MST to 7:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 24, 6:30 AM MST to 7:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666508, 666509, 666510, 666511.